High Wind, Lander Foothills
- When
- April 11, 6:19 PM MST to 6:29 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A vigorous upper level disturbance brought strong southerly wind to the area as it moved through the Great Basin. Wind gusts to 67 mph were recorded at Worland and gusts to 64 mph were measured at Lander.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A vigorous upper level disturbance brought strong southerly wind to the area as it moved through the Great Basin. Wind gusts to 67 mph were recorded at Worland and gusts to 64 mph were measured at Lander.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 11, 2:39 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 339 PM MDT WED APR 11 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY A LARGE UPPER LEVEL LOW PRESSURE TROUGH MOVING THROUGH THE WESTERN U.S. WITH INCREASING DIVERGENT SOUTHERLY FLOW ALOFT WILL COMBINE WITH VERY WARM EARLY EVENING TEMPERATURES TO SUPPORT INCREASING SHOWERS AND ISOLATED THUNDERSTORMS OVER THE AREA. THE THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT WITH COLDER AIR MOVING INTO THE WEST WITH SNOW SHOWERS BECOMING MORE WIDESPREAD OVER THE WESTERN MOUNTAINS. SNOWFALL OF 3 TO 6 INCHES CAN BE EXPECTED ABOVE 9000 FEET WITH LOWER AMOUNTS BELOW. THE FIRST SHORT WAVE TROUGH WILL EJECT NORTHEAST ACROSS THE AREA FROM THE MAIN TROUGH TONIGHT. THIS WILL BRING WEAK RIDGING IN SOUTHWEST FLOW INTO THE AREA THURSDAY BUT THE COLD AIR ALOFT WILL INCREASE THE INSTABILITY OVER THE AREA BY AFTERNOON WITH ANOTHER ROUND OF INCREASING SHOWERS AND ISOLATED THUNDERSTORMS. TEMPERATURES WILL COOL MORE THURSDAY NIGHT WITH SNOW LEVEL LOWERING IN THE WESTERN MOUNTAINS. THE PACIFIC TROUGH WILL SPREAD ACROSS THE WESTERN HALF OF THE CONUS FRIDAY WITH COLDER AIR OVER THE AREA AND MORE SHOWERS...ESPECIALLY IN THE MOUNTAINS. ADDED ISOLATED THUNDERSTORMS FOR FRIDAY AFTERNOON AND EVENING. THE SOUTHERN PART OF THE TROUGH WILL BE CUT OFF WITH THE CUT OFF LOW DRIFTING SLOWLY NORTHEAST WITH A MORE CLASSIC UPSLOPE PRECIPITATION EVENT DEVELOPING EAST OF THE CONTINENTAL DIVIDE ON SATURDAY. SNOW LEVELS SHOULD BE DOWN TO 7000 TO 6000 FEET ON SATURDAY. COOL TEMPERATURES SLIGHTLY THROUGH THE PERIOD AND THIS TREND SHOULD CONTINUE THROUGH THE SHORT TERM. THE MAIN QUESTION WILL BE THE TRACK AND STRENGTH OF THE CUT OFF LOW. AT THIS TIME THE MODELS ARE IN FAIR AGREEMENT WITH THIS COMPLEX DYNAMIC AND CONVECTIVE STORM SYSTEM. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE EXTENDED PERIOD REMAINS CHALLENGING FOR THIS WEEKEND. MODELS BEGIN TO DIVERGE WITH THE TIMING AND PLACEMENT OF THIS STORM AFTER SATURDAY NIGHT...AS IT TRAVERSES ACROSS THE FOUR CORNERS. THE GFS REMAINS THE STRONGEST AND SLOWEST...AS IT MOVES OVER THE FRONT RANGE BY SUNDAY EVENING. THE ECMWF AND GEM ARE THE MORE PROGRESSIVE MODELS...EJECTING THE STORM OUT INTO CENTRAL NEBRASKA BY THE SAME TIME FRAME. OVERALL IMPACT OF THIS STORM LOOKS BE MINIMAL...AS MOST OF THE COLD AIR WITH THIS SYSTEM IS EXPECTED TO REMAIN TO THE SOUTH. THIS WILL OFFSET ANY FAVORABLE UPSLOPE CONDITIONS THAT WILL BE CREATED WITH THIS EVENT. A RAIN SNOW MIX WILL BE POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS THE LOWER ELEVATIONS...CHANGING OVER TO RAIN BY THE AFTERNOON. SNOW WILL BE LIGHT IN THE HIGHER ELEVATIONS. WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS SYSTEM...AS IT GET CLOSER TO THE CONUS. NORTHWEST FLOW ALOFT AND BUILDING HIGH PRESSURE IS EXPECTED BY MONDAY AFTERNOON AS THE SYSTEM MOVES EASTWARD. && .AVIATION.../00Z ISSUANCE/ VFR CONDITIONS WILL PREVAIL EAST OF THE CONTINENTAL DIVIDE. MVFR TO LOCAL IFR CONDITIONS WILL INCREASE OVER AND NEAR THE WESTERN MOUNTAINS WITH MOUNTAIN OBSCURATIONS. CEILINGS WILL BE LOWERING AROUND KJAC WITH SHOWERS INCREASING OVER THE AREA. THE LOWERING CEILINGS AND SHOWERS WILL THEN SPREAD EAST INTO KPNA AND KBPI THROUGH 06Z. WINDS WILL INCREASE ACROSS ALL TAF LOCATIONS WITH THE APPROACH OF A COLD FRONT. ISOLATED THUNDERSTORMS WILL BE A THREAT ACROSS THE AREA THROUGH 06Z. THE COLD FRONT WILL MOVE THROUGH CENTRAL AND EAST CENTRAL WY BETWEEN 03Z AND 06Z BRINGING GUSTY WIND AND SCATTERED RAIN SHOWERS. ISOLATED SHOWERS WILL LINGER IN MANY LOCATIONS ON THURSDAY. && .FIRE WEATHER... AN APPROACHING PACIFIC TROUGH WILL INCREASE THE SURFACE PRESSURE GRADIENT RESULTING IN AN INCREASING SOUTH SOUTHWEST FLOW EARLY THIS EVENING THE WINDS WILL COINCIDE WITH THE MINIMUM RELATIVE HUMIDITY LOWERING TO 10 TO 15 PERCENT ALONG WITH WARM EVENING TEMPERATURES ACROSS AREAS EAST OF THE DIVIDE AS WELL AS SWEETWATER AND THE LOWER ELEVATIONS OF SUBLETTE COUNTY. ISOLATED THUNDERSTORMS WILL BE A THREAT THIS EVENING ACROSS THE AREA WITH GUSTY WINDS AND SMALL HAIL JUST AHEAD OF THE APPROACHING ASSOCIATED PACIFIC COLD FRONT THIS EVENING. AS THE PACIFIC TROUGH MOVES NORTHEAST ACROSS WYOMING COOLER SHOWERY WEATHER WILL MOVE INTO THE AREA TONIGHT AND PERSIST THROUGH FRIDAY NIGHT. TONIGHT THROUGH THURSDAY NIGHT...ACCUMULATING SNOW WILL FALL IN MUCH OF WESTERN WYOMING WITH 2 TO 5 INCHES OF SNOW EXPECTED ABOVE 8500 FEET IN THE WIND RIVER MOUNTAINS. 4 TO 6 INCHES WILL LIKELY FALL ON THE TETONS AND SOUTHWEST YNP DURING THIS TIME FRAME. 2 TO 4 INCHES ARE EXPECTED ON THE HIGHER BIG HORN MTNS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...C.BAKER LONG TERM...LAVOIE AVIATION...LAVOIE FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1029 AM MDT WED APR 11 2012 WYZ001>020-022>030-121330- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1029 AM MDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT WINDY...UNSEASONABLY WARM CONDITIONS COMBINED WITH LOW RELATIVE HUMIDITY AND SOUTH WINDS WILL RESULT IN ELEVATED FIRE WEATHER BEHAVIOR ACROSS SOUTH AND CENTRAL WYOMING THIS AFTERNOON BEFORE SCATTERED SHOWERS AND SOME THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY PRODUCE SMALL HAIL AND LOCALLY STRONG GUSTY WINDS POSSIBLY GUSTING AS HIGH AS 55 MPH FOR BRIEF PERIODS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA WITH SNOW LEVELS LOWERING TO THE VALLEY FLOORS THURSDAY NIGHT AND FRIDAY. SMALL HAIL AND GUSTY WINDS ARE LIKELY. SNOW ACCUMULATION OF 2 TO 6 INCHES CAN BE EXPECTED IN THE MOUNTAINS. SATURDAY AND SUNDAY...ACCUMULATING SNOW LIKELY IN MOUNTAINS ABOVE 7000 FEET. SNOW LEVELS ARE EXPECTED TO LOWER TO VALLEY AND BASIN FLOORS BY SATURDAY NIGHT...WHILE PRECIPITATION INCREASES EAST OF THE DIVIDE. SIGNIFICANT SNOWFALL IS POSSIBLE EAST OF THE DIVIDE BY SUNDAY. STAY TUNED FOR DETAILS ON THIS POTENTIAL SPRING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 357 PM MDT WED APR 11 2012 WYZ030-112300- EAST SWEETWATER COUNTY- 357 PM MDT WED APR 11 2012 ISOLATED THUNDERSTORMS IN SOUTHEAST SWEETWATER COUNTY MOVING NORTH AT 25 MPH WILL MOVE ACROSS INTERSTATE 80 AROUND THE WAMSUTTER AREA AROUND 425 PM MDT. STRONG WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE ALONG THE INTERSTATE AS THE THUNDERSTORMS MOVE THROUGH THE AREA. SOME SMALL HAIL IS ALSO POSSIBLE. C.BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 459 PM MDT WED APR 11 2012 WYZ017-019-020-022-030-120200- CASPER MOUNTAIN-EAST SWEETWATER COUNTY- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN- 459 PM MDT WED APR 11 2012 SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. THE BIGGEST THREAT WILL BE THE OUTFLOW WIND GUSTS WHICH COULD REACH SPEEDS BETWEEN 35 AND 55 MPH...AS THESE SHOWERS AND STORMS MOVE THROUGH YOUR AREA. THE SHOWERS OR STORMS WILL BE MOVING FROM SOUTH TO NORTH AROUND 30 MPH...AND THUS WILL NOT LAST LONG IN YOUR LOCATION. SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES. AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 609 PM MDT WED APR 11 2012 WYZ010-011-120300- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- 609 PM MDT WED APR 11 2012 SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS EVENING. THE BIGGEST THREAT WILL BE THE OUTFLOW WIND GUSTS WHICH COULD REACH SPEEDS BETWEEN 35 AND 50 MPH...AS THESE SHOWERS AND STORMS MOVE THROUGH YOUR AREA. BRIEF HEAVY RAIN AND SMALL HAIL COULD OCCUR WITH STRONGER STORMS. THE SHOWERS OR STORMS WILL BE MOVING FROM SOUTH TO NORTH AROUND 30 MPH. SEEK SHELTER INDOORS IF THREATENING WEATHER APPROACHES. AR
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368134, 368133.